Gilead Sciences’ blockbuster Hepatitis C medication Sovaldi may trigger an abnormally slow heartbeat (bradyarrhythmia) and put patients at risk of passing out, according to a report published in the New England Journal of Medicine (NEJM).
What’s the Problem?
November 5, 2015 – The report detailed episodes of bradyarrhythmia that occurred in the first 10 days of Sovaldi (sofosbuvir) therapy in 3 of 415 patients treated last year at the Hopital Cochin’s hepatology and cardiology group in Paris, France. All 3 patients were implanted with pacemakers within a week to help control abnormal heart rhythms (arrhythmias).
The report comes less than a month after AbbVie’s rival Hep C drug Viekira Pak was linked to the deaths of 7 patients from liver failure, prompting the U.S. Food & Drug Administration (FDA) to restrict use of the medication in certain patients and urge stricter supervision in others. The French doctors said patients receiving Sovaldi or other treatments that contain sofosbuvir may benefit from heart monitoring when the drugs are first prescribed.
“The potential cardiac toxicity of sofosbuvir-containing regimens suggests the need for caution with the use of such regimens, including review of other medications, consideration of risk factors for bradyarrhythmias, and possibly monitoring of cardiac rhythm during the initiation of therapy,” the doctors said.
It is important to note that all 3 patients who reported the slow heartbeat were also taking other antiviral medications, with 2 on Daklinza (daclatasvir) and a handful of additional drugs for varying ailments. The third patient was taking amiodarone, which at the time hadn’t been highlighted as a potential concern.